Edema and Related Medical Conditions

Comprehensive information on edema, swelling, treatment and medical conditions that can cause edema. For all articles, please click on "Archives"

Friday, May 17, 2013

Non-cardiogenic pulmonary edema and life-threatening shock due to calcium channel blocker overdose and its management: a case report and a clinical review.

Non-cardiogenic pulmonary edema and life-threatening shock due to calcium channel blocker overdose and its management: a case report and a clinical review.

May 2013


Division of Pulmonary, Allergy, Critical Care, and Sleep Medicine, University of Arizona Medical Center, Tucson, Arizona.


Calcium channel blockers (CCB) overdose can be life-threatening when manifest as catastrophic shock and non-cardiogenic pulmonary edema. We describe a case of massive overdose of multiple medications, including sustained-release verapamil that was resistant to conventional support. Initial treatment for CCB overdose is primarily supportive and includes fluid resuscitation. The mechanism of non-cardiogenic pulmonary edema is not well known and reported cases in the literature were successfully treated with mechanical ventilation. Circulatory shock may fail to respond to atropine, glucagon and calcium in severely poisoned patients, and vasopressors are usually required. Attempts to overcome calcium-channel antagonism with the use of supratherapeutic doses of calcium salts are clinically indicated to reverse hypotension and bradycardia. There is evidence that hyperinsulinemia-euglycemia (HIE) therapy is superior to other therapies for CCB poisoning, and the potential mechanism is thought to be the insulin-mediated active transport of glucose into the cells that counters the CCBinduced intra-cellular carbohydrate-deficient state. Conventional decontamination measures are ineffective in accelerating clearance of CCB. Experience with intravenous lipid emulsion for lipophilic drug overdose, such as verapamil, is limited but has been proposed as a rescue therapy with improvements in cardiac inotropy through intravascular sequestration of the lipophilic CCB.

ARDS, Calcium Channel Blockers, Hyperinsulinemia-euglycemiatherapy, Intravenous lipid emulsion, Overdose, Pulmonary edema, Shock, Toxicology, Verapamil


(or)   Respiratory Care

Labels: , , , , , , , ,

Saturday, May 04, 2013

Drug-Induced Macular Edema

Drug-Induced Macular Edema.

May 3, 2013


Department of Ophthalmology, Medical School, University of Patras, Rio, 26504, Patras, Greece.


Macular edema constitutes a serious pathologic entity of ophthalmology resulting in vision loss with a remarkable impact on the quality of life of patients. It is the final common pathway of various systemic diseases and underlying intraocular conditions, with diabetes mellitus being the most frequent cause. Other causes include venous occlusive disease, intraocular surgery, and inflammatory conditions of the posterior segment of the eye. Macular edema is a recognized side effect of various systemic and local medications and requires special consideration among ophthalmologists and other clinicians. Recently, antidiabetic thiazolidinediones have been implicated in the development of macular edema, and a review of the English literature revealed that other systemically administered drugs like fingolimod, recently approved for relapsing forms of multiple sclerosis, the anticancer agents tamoxifen and the taxanes, as well as niacin and interferons have been reported to cause macular edema. Ophthalmologic pharmaceutical agents, like prostaglandin analogs, epinephrine, timolol, and ophthalmic preparation preservatives have also been reported to cause macular edema as an adverse event. The purpose of this article is to provide a short, balanced overview of the available evidence in this regard. The available data and the possible pathophysiologic mechanisms leading to the development of macular edema are discussed. Possible therapeutic strategies for drug-induced macular edema are also proposed.

Labels: , , ,